Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 35, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 9, 2023, 6:08 PM EDT for Chippewa County, Mackinac County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2023, 6:08 PM EDT (22:08 UTC)
- Expired
- Aug 9, 2023, 7:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Chippewa County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 139 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
729
WUUS53 KAPX 092208
SVRAPX
MIC033-097-092300-
/O.NEW.KAPX.SV.W.0035.230809T2208Z-230809T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
608 PM EDT Wed Aug 9 2023
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
South central Chippewa County in eastern Michigan...
Northeastern Mackinac County in eastern Michigan...
* Until 700 PM EDT.
* At 608 PM EDT, a severe thunderstorm was located near Pickford, or
21 miles northeast of Mackinac Island, moving east southeast at 30
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Saint Marys River, Pickford, Detour Village, Stalwart, Goetzville
and Raber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 8389 4608 8449 4614 8452 4621 8439
4617 8404 4615 8401 4612 8401 4610 8397
4606 8396 4606 8393 4597 8388
TIME...MOT...LOC 2208Z 281DEG 27KT 4613 8441
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Cornish3 follow-up statements
384
WWUS53 KAPX 092223
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
623 PM EDT Wed Aug 9 2023
MIC097-092233-
/O.CAN.KAPX.SV.W.0035.000000T0000Z-230809T2300Z/
Mackinac MI-
623 PM EDT Wed Aug 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACKINAC COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4594 8389 4604 8424 4607 8424 4607 8433
4613 8435 4617 8428 4615 8404 4610 8397
4606 8396 4606 8393 4597 8388
TIME...MOT...LOC 2223Z 288DEG 26KT 4610 8426
$$
MIC033-092300-
/O.CON.KAPX.SV.W.0035.000000T0000Z-230809T2300Z/
Chippewa MI-
623 PM EDT Wed Aug 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTH CENTRAL CHIPPEWA COUNTY...
At 623 PM EDT, a severe thunderstorm was located over Stalwart, or 19
miles west of Potagannissing Bay, moving east southeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Saint Marys River, Detour Village, Stalwart, Goetzville and Raber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 8389 4604 8424 4607 8424 4607 8433
4613 8435 4617 8428 4615 8404 4610 8397
4606 8396 4606 8393 4597 8388
TIME...MOT...LOC 2223Z 288DEG 26KT 4610 8426
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Cornish800
WWUS53 KAPX 092235
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
635 PM EDT Wed Aug 9 2023
MIC033-092300-
/O.CON.KAPX.SV.W.0035.000000T0000Z-230809T2300Z/
Chippewa MI-
635 PM EDT Wed Aug 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTH CENTRAL CHIPPEWA COUNTY...
At 635 PM EDT, a severe thunderstorm was located over Goetzville, or
13 miles west of Potagannissing Bay, moving east southeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Saint Marys River, Detour Village, Goetzville and Raber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 8389 4603 8420 4607 8424 4610 8423
4612 8418 4610 8397 4606 8396 4606 8393
4597 8388
TIME...MOT...LOC 2235Z 288DEG 27KT 4607 8414
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Cornish216
WWUS53 KAPX 092246
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
646 PM EDT Wed Aug 9 2023
MIC033-092300-
/O.CON.KAPX.SV.W.0035.000000T0000Z-230809T2300Z/
Chippewa MI-
646 PM EDT Wed Aug 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTH CENTRAL CHIPPEWA COUNTY...
At 646 PM EDT, a severe thunderstorm was located near Goetzville, or
7 miles west of Potagannissing Bay, moving east southeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Saint Marys River, Goetzville and Detour Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 8389 4602 8409 4604 8412 4607 8411
4610 8405 4608 8398 4606 8396 4606 8393
4597 8388
TIME...MOT...LOC 2246Z 286DEG 29KT 4605 8401
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
CornishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:54 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 9, 3:54 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 354 PM EDT Wed Aug 9 2023 .NEAR TERM...(Through Tonight) Issued at 349 PM EDT Wed Aug 9 2023 ...Scattered Thunderstorms Today - Tonight... High Impact Weather Potential: Scattered thunderstorms are expected across parts of northern Michigan this afternoon and tonight. Isolated severe storms are possible. Pattern Synopsis: A closed upper-low will continue to pivot across Ontario tonight as the associated wave overspreads much of the Great Lakes. Favorable forcing generated aloft will support a cyclone that will trek across Hudson Bay and into Quebec by the end of the period. An attendant cold front currently draped from eastern upper back into Wisconsin will gradually work south across the forecast area tonight. Forecast Details: The main focus through tonight will be strong to severe thunderstorm chances into this evening, and then additional storm chances tonight. The current severe-warned cluster of storms over the far eastern U.P. will continue to move over the St. Marys River and into Canada over the next half hour. Additional strong storms may form along the aforementioned cold front over the next hour or two, potentially aided further by differential heating just to the north of high cloud spanning the Straits. As mentioned at the morning update, a strip of 500-1,000 J/KG MLCAPE appears to have set up ahead of the front across eastern upper and northwest lower Michigan -- providing ample support for any additional storms during peak heating. Effective bulk shear/0-6km bulk shear values near 40kts have already proven to support strong/severe thunderstorms. Agitated cu across northern lower will also likely evolve into additional showers and storms, but current confidence is that much less instability and weaker shear will preclude severe thunderstorm development south of the bridge at this time. Current activity is expected to wane this evening as diurnal heating winds down with additional chances coming later in the evening and overnight, moving from west to east across northern Michigan with time. Severe storm chances overnight appear less likely, but cannot be ruled out given at least some favorable buoyancy and shear will remain in place. Otherwise, low temperatures look to dip into the upper 50s and low 60s late tonight/early Thursday morning. && .SHORT TERM...(Thursday through Saturday) Issued at 349 PM EDT Wed Aug 9 2023 ...Increasing Rain Chances Friday into Saturday... High Impact Weather...Thunderstorms with gusty winds and heavy downpours possible later Friday into Friday night. The upper level trough and associated surface cold front are slow to clear the region Thursday. The front itself is expected to slide off to our southeast in the morning but troughing will likely linger into the afternoon. Can not rule out a few instability showers (and perhaps a thunderstorm), mainly across northeast lower. Otherwise, a drying/clearing trend is expected Thursday which is expected to hold into the first half of Friday as short wave ridging builds in from the west. In addition, it will be a bit breezy Thursday with northwest winds gusting to 20-25 mph in the afternoon. Meanwhile, a short wave evident on water vapor imagery across the Pacific Northwest along the Washington/Oregon coast is expected to track eastward over the next couple of days reaching northern Michigan late Friday into Saturday. At this point the track appears to be just to our north which would increase moisture/humidity bringing decent chances (likely to categorical pops) for showers and thunderstorms Friday afternoon into Friday night perhaps lingering into the day Saturday (chance pops). A few stronger thunderstorms are possible late Friday into Friday evening due to strong winds aloft (0-6 km bulk shear 40-45 knots). However, better instability appears to remain to our south which would result in a limited severe weather threat across northern Michigan. Precipitable water values rebound to between 1.25 and 1.50 inches so heavy downpours are possible late Friday into Friday night. Highs through the period are expected to be mainly in the 70s. Light winds and mostly clear skies should lead to excellent radiational cooling conditions Thursday night resulting in lows in the 40s to low 50s. Muggy and milder Friday night with lows back in the mid 50s to low 60s. && .LONG TERM...(Saturday night through Wednesday) Issued at 349 PM EDT Wed Aug 9 2023 ...Unsettled at Times... General troughing is still expected during the long term portion of the forecast. However, it may not be quite as unsettled or as cool as guidance had suggested yesterday. The best chances for showers and possible thunderstorms appears to be Sunday night through Monday evening with lower rain chances in between. Temperatures overall are forecast to be within a few degrees of normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 158 PM EDT Wed Aug 9 2023 Primary aviation concern is multiple chances for showers and storms across various northern Michigan TAF sites through tonight. Scattered showers and a few storms have already formed across portions of the eastern U.P. and far northeast lower. Expansion in this coverage is expected over the next few hours, and any activity should wane rapidly heading into this evening as diurnal heating ceases. Additional rain/thunder chances return tonight into early Thursday morning. Otherwise, winds look to go calm tonight before strengthening out of the northwest on Thursday. Aside from temporary reductions in VSBY and lowered CIGs associated with precip, VFR conditions are anticipated through much of the issuance period. && .MARINE... Issued at 349 PM EDT Wed Aug 9 2023 While some gusty winds over the northern Great Lakes nearshore waters will continue into this evening, winds and waves are expected to remain below advisory criteria through tonight. Winds will weaken overnight before strengthening primarily out of the northwest again on Thursday. Small craft gusts will be possible over Whitefish Bay, St. Marys River, and northern Lake Huron Thursday afternoon. Otherwise, showers and storms are expected to impact the nearshore waters at differing times through tonight before chances diminish Thursday morning. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...DJC SHORT TERM...AJS LONG TERM...AJS AVIATION...DJC MARINE...DJC
Hazardous weather outlook, Aug 9, 3:57 PM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 357 PM EDT Wed Aug 9 2023 MIZ016>018-020>036-041-042-086>088-095>099-102000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 357 PM EDT Wed Aug 9 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected at times across northern Michigan through tonight. Isolated severe thunderstorms will be possible. The main hazards with any strong storms will be large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional chances for thunderstorms return at times late this week into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-102000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 357 PM EDT Wed Aug 9 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected at times across the northern Great Lakes nearshore waters through tonight. Isolated severe thunderstorms will be possible. The main hazards with any strong storms will be large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional chances for thunderstorms return at times late this week into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 9, 3:06 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Gaylord MI
306 PM EDT Wed Aug 9 2023
MIZ086-087-091945-
Western Chippewa MI-Central Chippewa MI-
306 PM EDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of central Chippewa
County through 345 PM EDT...
At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brimley State Park, or 7 miles southeast of Point Iroquois, moving
east at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sault Ste. Marie, Point Iroquois, Kinross, Bay Mills, Dafter,
Brimley, Brimley State Park, Donaldson, Barbeau, Sugar Island and
McCarron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4653 8413 4651 8411 4641 8415 4632 8411
4626 8411 4625 8421 4626 8459 4630 8476
4647 8461 4648 8457 4646 8455 4645 8447
4649 8443 4651 8436 4649 8427 4653 8421
TIME...MOT...LOC 1906Z 271DEG 36KT 4638 8450
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CornishLocal storm report, Aug 9, 4:43 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
443 PM EDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Hail 4 E Mccarron 46.32N 84.19W
08/09/2023 M1.50 inch Chippewa MI Public
Report via social media. Pictures of
measured 1.5 inch hailstones on far north
side of Neebish Island. Time estimated via
radar.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:56 PM EDT | Special Marine Warning | APX | 34 min | |
| Aug 9, 3:06 PM EDT | Special Weather Statement | APX | Chippewa | 39 min |
| Aug 9, 3:18 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 42 min |
| Aug 9, 3:29 PM EDT | Special Marine Warning | APX | 31 min | |
| Aug 9, 4:55 PM EDT | Special Marine Warning | APX | 50 min | |
| Aug 9, 6:27 PM EDT | Special Marine Warning | APX | 50 min | |
| Aug 9, 7:55 PM EDT | Special Marine Warning | APX | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.